Oklahoma, 2017

Wildfire in Oklahoma, March 21, 2017

March 21, 2017 · NWS OUN · 1 event in 1 county or zone

Grass fires burned 769 acres in Hughes county on the 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned 769 acres in Hughes county on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 21, 11:32 AM CST, 28 minutes earlier.

Area forecast discussion, Mar 21, 11:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1232 PM CDT Tue Mar 21 2017

.DISCUSSION...
The 18Z aviation discussion follows....

&&

.AVIATION...
At 18Z, a cold front extended from near KSWO to KOKC to KHBR. This
front will advance to the south this afternoon and tonight,
bringing wind shifts as it passes, but little else. Some elevated
instability, combined with several weak disturbances, will result
in mid-level cloudiness (altocumulus) over much of the region
through the period. Cannot rule out isolated
showers/thunderstorms. In addition, lower clouds (probably
resulting in MVFR conditions) are expected to develop in the
cooler airmass later today and especially tonight/tomorrow.

CmS
&&

.PREV DISCUSSION... /issued 1118 AM CDT Tue Mar 21 2017/

UPDATE...
Only minor changes to the forecast for today. Made some tweaks to
both sky/wind grids based on latest trends. A very weak
disturbance moving across has resulted in some mid-level accus
and weak echoes this morning, from near OKC metro south and west
into north Texas. Do not anticipate much more than sprinkles if any
precip even reaches the ground. So for now will leave mention of
precip out of the forecast.

PREV DISCUSSION... /issued 654 AM CDT Tue Mar 21 2017/

AVIATION...
A cold front, currently located across northern Oklahoma,
will push slowly southward today into this evening. North
and northeast winds can be expected behind the front.  By this
afternoon and evening, MVFR ceilings will begin to develop.

PREV DISCUSSION... /issued 414 AM CDT Tue Mar 21 2017/

DISCUSSION...
For today, a cold front will continue a slow southward push across
central and southern Oklahoma and western north Texas. Models vary
a little on the exact timing of the associated wind shift and
daytime highs.  Overall, a cooler day is in store for northern
Oklahoma, while southern Oklahoma and north Texas will need help from
the AC.

Post frontal clouds will develop later this afternoon, and
especially this evening and overnight. Rather warm temperatures
above this cloud layer will limit/prevent thunderstorm
development. Mid to high clouds are expected to increase tonight
through early Wednesday. This may result in a few light showers,
similar to weak radar returns over Seminole this morning. It
appears better chances for elevated convection will be northeast
of the forecast tonight into Wednesday.

Although a mid level ridge axis will be over the southern Plains
Wednesday and Wednesday night, clouds and an easterly wind will
result in near average temperatures for most of Oklahoma. The
exception may be far southern Oklahoma, closer to a stalled
frontal boundary.

Surface winds will become rather strong and gusty on Thursday as
surface low pressure deepens over eastern Colorado. Frequent wind
gusts near 40 mph plus can be expected by Thursday afternoon.
At least scattered showers and thunderstorms are expected to
develop across the Panhandles late Thursday afternoon and
evening, as a strong trough approaches. Although timing will
not be ideal, strong forcing should result in scattered showers
and thunderstorms across at least western Oklahoma and perhaps
adjacent areas of north Texas. By early Friday afternoon,
thunderstorm intensity should increase as a dryline pushes across
the eastern half of Oklahoma. Strong to severe storms are
possible, especially across the eastern third of the state.

Another trough will move across the southern and central Plains
on Sunday. Scattered showers and storms are possible along with
a chance of strong to severe storms. Storm chances will increase
again late Monday into Tuesday ahead of another system.

Fire Weather...
Today...
Rather hot and dry conditions are expected ahead of a cold front
today, especially across western north Texas and perhaps part of
southern Oklahoma. The main mitigating factor this afternoon will
be winds below 20 mph. Breezy winds north of the front should
experience relatively high humidity.

Thursday...
A strong southerly flow with frequent gusts near/above 40 mph.
Elevated to critical fire weather conditions will result, but
afternoon humidity is expected to remain at or above 30 percent.

Friday...
Critical fire weather conditions are certainly possible Friday
afternoon, as a dryline pushes into central Oklahoma. Afternoon
humidity is expected to fall to or below 20 percent across
western Oklahoma and western north Texas. Strong wind gusts
are also expected too. A Fire Weather Watch/Red Flag Warning may
be required.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  51  65  56 /  10  20  30  30
Hobart OK         77  49  68  54 /   0  10  10  20
Wichita Falls TX  87  56  78  58 /  10   0  10  10
Gage OK           69  43  62  49 /   0  20  10  20
Ponca City OK     71  46  57  52 /   0  20  20  30
Durant OK         85  60  75  58 /   0  10  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/23/23
Hazardous weather outlook, Mar 21, 10:47 AM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1147 AM CDT Tue Mar 21 2017

OKZ004>048-050>052-TXZ083>090-221700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1147 AM CDT Tue Mar 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a slight chance of thunderstorms across far northwestern
Oklahoma on Thursday.

Thunderstorm chances will increase Thursday night, especially
across western Oklahoma and western north Texas. Although severe
storms are not expected Thursday night, some may be strong and
produce wind gusts up to 50 mph as well as small hail.

Strong to severe thunderstorms will be possible Friday,
especially along and east of a line from Chandler to Waurika.
Large hail and damaging winds may be possible with storms
on Friday.

Thunderstorm chances will linger Friday night across much of the
area, though no severe storms are expected Friday night.

Strong to severe thunderstorms may be possible again on Sunday
as another system moves across the region.

Thunderstorm chances may linger into Monday, mainly across
southeastern Oklahoma.

.Fire Weather...
Elevated to near critical fire weather conditions will also be
possible Thursday afternoon and evening and then again Friday
afternoon and evening due to windy conditions and decreasing
humidity levels. Western Oklahoma and western north Texas have the
greatest chances for near critical fire weather conditions
Thursday and Friday.

.Strong Winds...
Strong southerly winds will form Thursday afternoon and evening,
especially in western Oklahoma. Some gusts in the 40 to 50 mph
range may be possible Thursday afternoon and evening.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hughes

When
March 21, 12:00 PM CST to 6:00 PM CST
Where
Hughes forecast zone
Reported by
Park/Forest Service
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683777.